Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 160, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 30, 2017, 4:53 PM CDT for Bexar County, Wilson County, Texas. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 4:53 PM CDT (21:53 UTC)
- Expired
- May 30, 2017, 5:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bexar County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 58 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:53 PM CDT | TSTM WND DMG | 1 N Elmendorf, TX | DOWNED POWER LINES. TIME EST. BY RADAR. |
| May 30, 4:53 PM CDT | TSTM WND DMG | 2 Nnw Elmendorf, TX | POWER POLES WERE SNAPPED ALONG WITH TREE DAMAGE. SEVERAL STRUCTURES EXPERIENCED WIND DAMAGE IN AND AROUND THE AREA. |
| May 30, 5:15 PM CDT | TSTM WND DMG | 5 Nw Floresville, TX | A BUSINESS ALONG HIGHWAY 181 SUSTAINED SIGNIFICANT ROOF DAMAGE AS THE RESULT OF STRONG MICROBURST WINDS. |
| May 30, 5:20 PM CDT | TSTM WND DMG | Floresville, TX | SHERIFF'S OFFICE REPORTS TREE DOWN ON POWER LINE. |
| May 30, 5:25 PM CDT | HAIL 0.25 | Floresville, TX | FLORESVILLE EM REPORTS PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WUUS54 KEWX 302153
SVREWX
TXC029-493-302245-
/O.NEW.KEWX.SV.W.0160.170530T2153Z-170530T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
453 PM CDT TUE MAY 30 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Central Wilson County in south central Texas...
Southeastern Bexar County in south central Texas...
* Until 545 PM CDT
* At 452 PM CDT, a severe thunderstorm was located over Elmendorf, or
9 miles southeast of Stinson Municipal Airport, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Floresville, Poth, Stockdale, St. Hedwig, Elmendorf, La Vernia,
Calaveras Lake, Sutherland Springs, Parita, Canada Verde, Sayers
and Braunig Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2919 9843 2938 9836 2936 9790 2895 9812
TIME...MOT...LOC 2152Z 288DEG 18KT 2927 9834
HAIL...1.00IN
WIND...60MPH
$$
RUNYEN1 follow-up statement
900
WWUS54 KEWX 302217
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
517 PM CDT TUE MAY 30 2017
TXC029-302226-
/O.CAN.KEWX.SV.W.0160.000000T0000Z-170530T2245Z/
Bexar TX-
517 PM CDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEXAR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. Heavy
downpours will continue however, and a Flood Advisory remains in
effect.
LAT...LON 2915 9838 2937 9819 2936 9790 2895 9812
TIME...MOT...LOC 2216Z 304DEG 27KT 2915 9814
$$
TXC493-302245-
/O.CON.KEWX.SV.W.0160.000000T0000Z-170530T2245Z/
Wilson TX-
517 PM CDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL WILSON COUNTY...
At 516 PM CDT, a severe thunderstorm was located over Floresville,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Floresville, Poth, Stockdale, La Vernia, Sutherland Springs and
Canada Verde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2915 9838 2937 9819 2936 9790 2895 9812
TIME...MOT...LOC 2216Z 304DEG 27KT 2915 9814
HAIL...1.00IN
WIND...60MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:08 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 30, 3:08 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 308 PM CDT Tue May 30 2017 .SHORT TERM (Tonight through Wednesday Night)... Ongoing convection will continue to drift east-southeast as semi- persistent MCVs and outflows provide the lift for new convection to develop. There will be an overall reduction in coverage and intensity as diurnal heating ends, and most current activity should die out completely by 03Z. Rainfall will be spotty, but some locations in the Hill Country and San Antonio Metro could receive 1-3 inches of rain. A mid and upper-level low will continue to progress across the Desert Southwest over the next 24 hours. The first shortwave trough rotating around the low is expected to reach the lower Rio Grande by 12Z Wednesday. Mesoscale models, particularly the Texas Tech WRF, HRRR, and experimental HRRR all develop a line of convection or weak MCS over the Sierra Madre, then propagate it eastward ahead of the shortwave trough. This could reach the Rio Grande Plains as early as 09Z, but is more likely closer to 11Z. The low level jet will help maintain this activity through about 15Z...when the climatological diurnal convective lull occurs as the low level jet wanes and before daytime heating ramps up. Additional scattered storms are likely during Wednesday afternoon. && .LONG TERM (Thursday through Tuesday)... The upper low will continue to progress eastward on Thursday, so another day with fairly high PoPs and the potential for localized heavy rain, but not enough coverage nor amounts to require a flash flood watch. The general flow across North America will be relatively zonal starting on Friday, but will low amplitude ripples, and a bit further south than climatologically normal for this coming weekend and into early next week. Given the generally unchanged moist and slightly unstable airmass in place, this implies scattered showers and thunderstorms, but relatively low 20-30 PoPs, each day. Rainfall will be spotty and generally light, but a few spots could receive a few inches of rain from any given storm. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 88 69 85 71 / 30 30 40 70 20 Austin Bergstrom Intl Airport 68 88 69 84 70 / 20 30 40 70 20 New Braunfels Muni Airport 68 86 69 84 70 / 30 30 50 60 20 Burnet Muni Airport 67 84 67 82 68 / 30 40 40 60 20 Del Rio Intl Airport 70 84 69 86 72 / 70 50 60 30 20 Georgetown Muni Airport 67 86 68 84 69 / 30 30 40 60 20 Hondo Muni Airport 69 87 69 86 70 / 70 40 50 50 20 San Marcos Muni Airport 68 87 68 85 70 / 20 30 50 60 20 La Grange - Fayette Regional 69 88 70 86 71 / 20 40 40 70 20 San Antonio Intl Airport 70 87 70 86 71 / 50 30 50 60 20 Stinson Muni Airport 70 87 70 85 71 / 40 30 50 60 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...26 Public Service/Data Collection...33
Hazardous weather outlook, May 30, 4:01 AM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 401 AM CDT Tue May 30 2017 TXZ171>173-183>194-202>209-217>225-228-310915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 401 AM CDT Tue May 30 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered showers and thunderstorms are forecast through tonight with isolated heavy downpours up to 1 inch possible across parts of the southern Edwards Plateau and Rio Grande. Localized flash flooding can't be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be continued chances for showers and thunderstorms Wednesday through Monday. Best rain chances can be expected Wednesday into Thursday, when locally heavy rainfall and a few strong storms are possible especially across the southwest counties. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 30, 4:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
411 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 N ALAMO HEIGHTS 29.52N 98.47W
05/30/2017 E0.50 INCH BEXAR TX TRAINED SPOTTER
PHONE CALL REPORT OF MARBLE SIZED HAIL AND
HEAVY RAIN. THE DURATION OF THE HAIL EVENT
WAS 5 MINUTES.
&&
YBSpecial weather statement, May 30, 4:35 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
435 PM CDT TUE MAY 30 2017
TXZ205-220-221-302200-
Bexar TX-Atascosa TX-Wilson TX-
435 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATASCOSA...WESTERN WILSON
AND SOUTHEASTERN BEXAR COUNTIES UNTIL 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calaveras Lake to 7 miles northeast of
Leming to near Poteet. Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pleasanton, Floresville, Poteet, Poth, St. Hedwig, Elmendorf, La
Vernia, Calaveras Lake, Leming, Parita, Losoya, Southton, Canada
Verde, Graytown, Sayers, Thelma, Coughran, Espey, Adkins and Buena
Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2897 9863 2915 9863 2942 9831 2945 9814
2939 9812 2938 9812 2937 9811 2908 9808
2887 9829
TIME...MOT...LOC 2135Z 289DEG 25KT 2932 9832 2915 9841 2906 9854
RUNYENLocal storm report, May 30, 4:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 NNW BALCONES HEIGHTS 29.50N 98.56W
05/30/2017 E0.75 INCH BEXAR TX PUBLIC
MEDIA VIEWER REPORTED DIME SIZED HAIL.
&&
YBLocal storm report, May 30, 4:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 W SAN ANTONIO 29.43N 98.50W
05/30/2017 E0.25 INCH BEXAR TX PUBLIC
MEDIA VIEWER REPORTS PEA SIZED HAIL.
&&
YBLocal storm report, May 30, 4:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST 3 ENE CASTLE HILLS 29.53N 98.47W
05/30/2017 M47 MPH BEXAR TX ASOS
WIND GUST AT SAT.
&&
YBLocal storm report, May 30, 4:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 6 S SAN ANTONIO 29.34N 98.47W
05/30/2017 M54 MPH BEXAR TX ASOS
WIND GUST AT SSF.
&&
YBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:32 PM CDT | Areal Flood Advisory | EWX | Bandera, Kerr | 118 min |
| May 29, 9:37 PM CDT | Special Weather Statement | EWX | Kendall | 23 min |
| May 30, 8:05 AM CDT | Special Weather Statement | EWX | Val Verde | 85 min |
| May 30, 12:34 PM CDT | Special Weather Statement | EWX | Val Verde | 41 min |
| May 30, 12:51 PM CDT | Areal Flood Advisory | EWX | Val Verde | 4 hr |
| May 30, 2:44 PM CDT | Special Weather Statement | EWX | Medina | 46 min |
| May 30, 3:18 PM CDT | Special Weather Statement | EWX | Bexar | 42 min |
| May 30, 3:39 PM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
| May 30, 3:56 PM CDT | Special Weather Statement | EWX | Bexar | 49 min |
| May 30, 4:35 PM CDT | Special Weather Statement | EWX | Wilson | 25 min |
| May 30, 4:58 PM CDT | Areal Flood Advisory | EWX | Bexar, Wilson | 2 hr |
| May 30, 5:36 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales, Karnes, Wilson | 26 min |
| May 30, 5:44 PM CDT | River Flood Warning | EWX | Val Verde | 14 hr |
| May 30, 6:43 PM CDT | Areal Flood Advisory | EWX | Bexar, Wilson | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.